Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 11:32 PM CDT for Woodbury County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1997, 11:32 PM CDT (04:32 UTC)
- Expired
- Sep 19, 1997, 12:05 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2553 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190433 RRA SVRFSD IAC193-190505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 1205 AM CDT * SOME AREAS AFFECTED SIOUX CITY AROUND 1137 PM CDT BRONSON AROUND 1140 PM CDT LAWTON AROUND 1140 PM CDT MOVILLE AROUND 1150 PM CDT * AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF SIOUX CITY MOVING EAST AT 35 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:05 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 18, 9:05 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT THU SEP 18 1997 EARLIER TRIED TO FINE TUNE PREV FCST TO TAKE OUT SVR FOR AREA N AND W OF SIOUX FALLS BUT KEEP IT TO S AND E TNGT. SUPERCELL NEAR YANKTON PRODUCING 1 INCH HAIL AND ARND 60 MPH WINDS DVLPG SEWD INTO NEB ATTM. MORE SCT SHWRS/ISOLD TSTMS SHUD DVLPG ENE INTO AREA LATE TNGT AND FRI MRNG AS FNT OVERRUNS TO SOME EXTENT WITH APPROACH OF MAIN UPR TROF. UPPD NLY WNDS TO 15 TO 25 MPH IN MUCH OF CWA FOR FRI FM PREV FCST. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Sep 18, 9:35 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT THU SEP 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 1/2 N YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORT RECIEVED FROM
CIVIL DEFENSE
0843 PM YANKTON SD 65 MPH WIND GUST
09/18/97 YANKTON REPORTED BY KYNT RADIO
0843 PM YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORTED BY KYNT RADIO
CJSpecial weather statement, Sep 18, 11:10 PM CDT, 22 minutes before
SDZ071-MNZ081-090-IAZ002-003-013-014-020-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 PM CDT THU SEP 18 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF THE TRI/STATE AREA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTH DAKOTA...UNION IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON IN NORTHWEST IOWA...CLAY...DICKINSON...OBRIEN...OSCEOLA...AND PLYMOUTH. THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THESE AREAS. RSR
Special weather statement, Sep 18, 11:13 PM CDT, 19 minutes before
SDZ071-MNZ081-090-IAZ002-003-013-014-020-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 PM CDT THU SEP 18 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF THE TRI/STATE AREA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTH DAKOTA...UNION IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON IN NORTHWEST IOWA...CLAY...DICKINSON...OBRIEN...OSCEOLA...AND PLYMOUTH. THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THESE AREAS. RSR
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.